Texas, 2010

Hail in Texas, April 21, 2010

April 21, 2010 · NWS AMA · 4 events in 1 county or zone

Severe thunderstorms moved across the far western sections of the Texas Panhandle producing mainly large hail during the evening hours. No damage or injuries were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms moved across the far western sections of the Texas Panhandle producing mainly large hail during the evening hours. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 21, 2:37 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Apr 21, 2:37 PM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
337 PM CDT WED APR 21 2010

.DISCUSSION...
LOOKS LIKE DIFFERENTIAL HEATING TODAY COUPLED WITH CLOSE PROXIMITY OF
SFC QSTNRY BOUNDARY STRETCHING NW TO SE JUST S AND W OF FCST AREA
WILL BE THE PRIMARY FOCUS FOR TSTM DVLPMT LATER THIS AFTERNOON AND
EVENING. SUFFICIENT MOISTURE AND SOME INSTABILITY AND SHEAR SUPPORTS
THREAT OF A FEW STORMS BECOMING SVR...AND HAVE RETAINED MENTION IN
THE GRIDS AND PUBLIC PRODUCTS FOR THIS EVENING.

ATTENTION THEN TURNS TO LARGE WRN US TROF AND CORRESPONDING STRONG
UPPER LEVEL LOW. ALL MODELS HINT THAT BEST THREAT OF TSTMS WILL BE
THURSDAY AND THURSDAY NIGHT AS DRYLINE SLIDES EWD TO ALONG THE EDGE
OF THE CAPROCK DURING THE AFTERNOON. HAVE RETAINED PREVIOUS FCSTRS
IDEA OF HIGHEST POPS ERN ZONES AND LOWEST WRN ZONES FOR THU AND
THURSDAY NIGHT...AND HAVE KEPT SVR WORDING IN THE GRIDS FOR THU AND
THURSDAY EVENING AS WELL. BREEZY TO WINDY CONDITIONS ALSO EXPECTED.

ON FRIDAY THE UPPER LOW SLIDES BY TO OUR N AND E WITH THE DRY SLOT
INVADING THE SRN HIGH PLAINS. COULD BE SOME BRIEF WRAPAROUND
PRECIPITATION LATE FRIDAY OR FRI NIGHT ACROSS EXTRM NRN ZONES...BUT
HAVE KEPT POPS TO JUST BELOW MENTIONABLE FOR THIS PCKG.

DRY WEATHER THEN ANTICIPATED REMAINDER OF THE PCKG. LATEST MEDIUM
RANGE MODELS DEPICT ANOTHER COLD FRONTAL PASSAGE ON MONDAY WITH
COOLER WEATHER AGAIN. THERE COULD BE SOME PRECIPITATION ASSOCIATED
WITH THIS FEATURE BUT CONFIDENCE LOW AT THIS TIME...WITH POPS
REMAINING BELOW MENTIONABLE FOR NOW. OVERALL...HAVE RETAINED
INTEGRITY OF PREVIOUS FCST PCKG.

ANDRADE

&&

.FIRE WEATHER...
NEARLY SATURATED SOILS...CONTINUED GREENUP...AND CHANCES FOR SHOWERS
AND THUNDERSTORMS THROUGH THURSDAY NIGHT WILL PRECLUDE MAJOR FIRE
WEATHER CONCERNS INTO EARLY NEXT WEEK.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                55  74  44  68  42 /  40  20  20   5   5
BEAVER OK                  57  74  48  69  44 /  40  50  50  10  10
BOISE CITY OK              50  72  38  67  38 /  40  20  20   5  10
BORGER TX                  59  75  48  69  47 /  40  30  30   5  10
BOYS RANCH TX              55  75  42  69  41 /  40  20  20   5  10
CANYON TX                  54  74  42  68  41 /  30  20  20   5   5
CLARENDON TX               57  74  47  70  46 /  40  40  40  10   5
DALHART TX                 50  73  39  68  39 /  40  20  20   5  10
GUYMON OK                  56  74  44  69  43 /  40  40  20  10  10
HEREFORD TX                53  75  41  68  40 /  30  20  20   5   5
LIPSCOMB TX                58  74  50  70  47 /  50  50  50  10  10
PAMPA TX                   57  74  47  69  45 /  40  40  40  10  10
SHAMROCK TX                58  75  52  72  47 /  40  50  60  10  10
WELLINGTON TX              58  76  52  73  47 /  40  40  60  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Apr 21, 3:21 PM CST, 1 hour 39 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
421 PM CDT WED APR 21 2010

OKZ001>003-TXZ001>020-221100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
421 PM CDT WED APR 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CDT FOR THE
NORTHWESTERN TEXAS PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE. A
TORNADO WATCH IS ALSO IN EFFECT UNTIL 11 PM CDT FOR THE SOUTHERN
TEXAS PANHANDLE.

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING ACROSS ALL
OF THE TEXAS AND OKLAHOMA PANHANDLES. SOME THUNDERSTORMS MAY BECOME
SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES
BEING THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN ACROSS MUCH OF THE PANHANDLES
THURSDAY AND THURSDAY NIGHT AS A DRYLINE BECOMES ESTABLISHED
ACROSS THE REGION. SOME THUNDERSTORMS MAY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED TODAY AND AGAIN ON THURSDAY DUE
TO THE THREAT OF SEVERE THUNDERSTORMS.

NUTTALL

In the hours before

Local storm report, Apr 21, 12:23 PM CST, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
123 PM CDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 PM     TORNADO          3 NE UMBARGER           34.99N 102.07W
04/20/2010                   RANDALL            TX   BROADCAST MEDIA

            TORNADO SURVEY CONDUCTED. BRIEF TOUCHDOWN REPORTED
            APPROXIMATELY 3 MILES NORTHEAST OF UMBARGER. TORNADO
            REMAINED OVER OPEN COUNTRY. NO APPARENT DAMAGE FROM THE
            TORNADO...BUT SEVERAL HOMES RECEIVED DAMAGE FROM WIND
            BLOWN HAIL ASSOCIATED WITH THE REAR FLANK DOWNDRAFT.
            SEVERAL NORTH FACING WINDOWS WERE BLOWN OUT AND HUNDREDS
            OF ACRES OF CROPS DESTROYED.

&&

CORRECTED REMARKS

EVENT NUMBER AMA1000330

SD
Local storm report, Apr 21, 12:38 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
138 PM CDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     TORNADO          3 W BUSHLAND            35.19N 102.12W
04/20/2010                   POTTER             TX   AMATEUR RADIO

            TORNADO SURVEY CONDUCTED. TORNADO WAS LOCATED
            APPROXIMATELY 1 MILE SOUTH OF INTERSTATE 40 AND REMAINED
            OVER OPEN COUNTRY AND LASTED APPROXIMATELY FIVE MINUTES.
            NO DAMAGE WAS OBSERVED.

&&

CORRECTED COUNTY/STATE...LOCATION...REMARKS

EVENT NUMBER AMA1000329

SD
Local storm report, Apr 21, 12:55 PM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
155 PM CDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND GST     3 NE UMBARGER           34.99N 102.07W
04/20/2010  M68 MPH          RANDALL            TX   BROADCAST MEDIA

            SCHOOLNET REPORT FROM BRANDT FARMS. NWS SURVEY
            INDICATED WIND BLOWN HAIL DAMAGE TO THE RESIDENCE AND
            SEVERAL OTHER NEARBY RESIDENCES. NORTH FACING WINDOWS
            BLOWN OUT AND NORTH FACING SIDING DAMAGED. HUNDREDS OF
            ACRES OF CROPS ALSO DESTROYED. WIND DAMAGE LIKELY DUE TO
            THE REAR FLANK DOWNDRAFT.

&&

CORRECTED REMARKS

EVENT NUMBER AMA1000327

SD
Local storm report, Apr 21, 1:00 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE AMARILLO TX
200 PM CDT WED APR 21 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND DMG     2 NE UMBARGER           34.97N 102.08W
04/20/2010                   RANDALL            TX   EMERGENCY MNGR

            NORTH FACING WINDOWS BLOWN OUT AND SIDING DAMAGED AT
            SEVERAL RESIDENCES JUST NORTHEAST OF UMBARGER.

&&

EVENT NUMBER AMA1000328

SD
Special weather statement, Apr 21, 4:02 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
502 PM CDT WED APR 21 2010

TXZ011-016-212230-
OLDHAM TX-DEAF SMITH TX-
502 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 501 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A THUNDERSTORM 12 MILES WEST OF SIMMS...MOVING NORTHEAST
AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON
Special weather statement, Apr 21, 4:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
529 PM CDT WED APR 21 2010

TXZ011-016-212300-
OLDHAM TX-DEAF SMITH TX-
529 PM CDT WED APR 21 2010

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 600 PM CDT FOR DEAF SMITH AND OLDHAM
COUNTIES.

AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF THUNDERSTORMS FROM 9 MILES NORTH OF ADRIAN TO 9
MILES WEST OF SIMMS...MOVING NORTHEAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER
RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE
PREPARED TO TAKE ACTION IF A WARNING IS ISSUED.

SJOHNSON

The radar

The Amarillo radar (KAMA), 90 km away, was scanning. The volume nearest the first event began at 23:01 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Oldham

When
April 21, 5:00 PM CST
Where
Oldham County, 13.18 mi N of Adrian
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.460, -102.660

Hail, Oldham

When
April 21, 5:10 PM CST
Where
Oldham County, 6.32 mi N of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.360, -102.660

Hail, Oldham

When
April 21, 5:40 PM CST
Where
Oldham County, 13.18 mi N of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -102.660

Hail, Oldham

When
April 21, 6:05 PM CST
Where
Oldham County, 13.18 mi N of Adrian
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.460, -102.660

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, April 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 221679, 221680, 221681, 221682.